Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 9, 2016Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jul 9, 2016, 2:07 PM EDT for Genesee County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 2:07 PM EDT (18:07 UTC)
Expired
Jul 9, 2016, 3:00 PM EDT
In force
53 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS81 KBUF 091807
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
207 PM EDT SAT JUL 9 2016

NYZ001>003-010-011-091900-
ORLEANS-NIAGARA-NORTHERN ERIE-MONROE-GENESEE-
207 PM EDT SAT JUL 9 2016

...A NEARLY STATIONARY LINE OF STRONG STORMS WITH VERY HEAVY RAIN
WILL AFFECT NORTHEASTERN ERIE...SOUTHEASTERN NIAGARA...NORTHERN
GENESEE...FAR WESTERN MONROE AND SOUTHERN ORLEANS COUNTIES...

AT 158 PM EDT...A NEARLY STATIONARY LINE OF STRONG STORMS WAS
LOCATED NEAR RAPIDS STRETCHING EAST ALONG THE ORLEANS AND GENESEE
COUNTY LINE. THIS LINE OF STORMS IS PRODUCING VERY HEAVY RAINFALL
AND WILL QUICKLY PRODUCE PONDING OF WATER ON AREA ROADWAYS AND
POSSIBLE POOR DRAINAGE FLOODING.  

LOCATIONS IMPACTED INCLUDE...
RAPIDS...LOCKPORT...BROCKPORT...OAKFIELD...HOLLEY...SHELBY...
CLARENDON...ALABAMA...ELBA...MILLVILLE AND WOLCOTTSVILLE.

VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4327 7794 4310 7791 4303 7865 4316 7868
TIME...MOT...LOC 1758Z 263DEG 22KT 4314 7840 

$$

REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:38 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 9, 1:38 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
138 PM EDT SAT JUL 9 2016

.SYNOPSIS...
An upper level disturbance will bring some showers and thunderstorms
through tonight, providing some much needed rainfall to some areas.
This will also usher in cooler air for the weekend which will bring
a respite from the recent heat, however high pressure will return
next week, bringing another round of dry weather and mid-summer heat.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mature, vertically stacked low currently centered over Georgian
Bay will track across eastern Ontario province and into the Saint
Lawrence valley through tonight while filling. Expect scattered
showers and a few thunderstorms to develop across the forecast area
this afternoon, as the mid-level trough axis moves overhead and
low/mid-level lapse rates steepen significantly. The one fly in the
ointment across Western New York will be the entrainment of mid-
level drier air into the low that may stymie convection, however
given the presence of the trough and surface dewpoints that will
still be well into the 60s, will leave in scattered showers with a
chance of thunder for the western half of the forecast area, with a
slightly higher chance along the lake breeze convergence zone
between Niagara Falls and Rochester. The greatest likelihood of
showers and thunderstorms this afternoon and into tonight will be
found east of Lake Ontario, where synoptic moisture will be found in
greater abundance.

The chance for thunderstorms will wane as we move into the evening
hours with the loss of diurnal heating, nonetheless, we will
maintain at least a chance of showers through the overnight hours as
the upper level trough axis will continue to make its way across the
region. Regarding temperatures, we will finally see some relief from
the recent heat as cooler and slightly drier air advects into the
region behind a cool front that is currently on our doorstep. Look
for highs to run in the mid to upper 70s for most areas, with
perhaps a few areas in the Genesee valley and north of the Finger
Lakes hitting 80 degrees. Lows tonight will run in the low to mid
60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A 500mb closed low will exit across New England on Sunday with
associated northwest flow in its wake providing for another
comfortably cool day. As the associated synoptic moisture departs
with the low, expect morning clouds to erode west to east resulting
in plentiful sunshine for most by late afternoon. Orographic lifting
of this synoptic moisture east of Lake Ontario will keep a chance of
showers in play through mid/late afternoon mainly along and east of
I-81. 850mb temperatures of +10C will mix down to produce surface
high temperatures in the 70s for most. Dewpoints will run
comfortably in the 50s.

Sunday night through Monday night will feature dry weather with
mainly clear skies as surface high pressure and mid-level ridging
build over the Great Lakes Region. The rising heights aloft will
reflect the warming temperatures at 850mb rising to the low/mid
teens C by Monday. This will be the beginning of the building heat
expected to bring back a humid and borderline hot airmass by mid-
late week. High temperatures Monday look to rise into the upper 70s
and low 80s with dewpoints remaining comfortably in the 50s. The
drier airmass will allow overnight lows to slip back into the 50s
for most with low 60s expected near the lake shores. Winds will be
light with each night with Southern Tier river valley fog possible.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A return to summertime heat and humidity is expected next week
thanks to mid and upper level ridging building eastward from the
central Great Lakes to the Northeastern states. Some medium range
model runs are depicting 850mb temps climbing to as high as +20C to
+21C by Wednesday which would support surface high temperatures
running into the lower to mid 90s in many areas with the hottest
overall temps most likely across the Genesee Valley and Finger Lakes
regions. Meanwhile, surface dewpoints will climb back into the mid
to upper 60s and should once again lend a decidedly sticky midsummer
feel to our airmass.

The next shortwave trough and subsequent frontal system shifting
east from the Northern Plains to the Great Lakes will combine with
moist southwest flow to bring back chances of showers and
thunderstorms over the forecast area Wednesday through Friday. Given
the distant timeframe, will continue the forecast of broadbrush low-
mid range chance PoPs. Both 00z GFS and EC models show a cooler and
drier airmass arriving behind this system on Friday which should
being some relief to the heat and humidity.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A low pressure system will continue to cross the area this
afternoon, triggering a round of showers and thunderstorms east
of Lake Ontario and across the Finger Lakes, though lake shadowing
should lower chances considerably at KART. Farther west, any
activity is expected to be more scattered in nature, with the best
chances for any shower/thunderstorm development occurring along
the lake breeze convergence zone between KIAG-KROC through 23z. In
addition, gusty southwesterly winds to 30 knots will occur across
the Niagara Frontier thanks to a combination of the lake breeze
and winds feeding in behind the departing low pressure system.
Otherwise, conditions should generally remain VFR across the
forecast area outside of any convection.

The low pressure system will continue to slowly move across the
Saint Lawrence valley tonight. Wraparound moisture will keep at
least a chance of showers across much of the forecast area, thought
chances will gradually diminish overnight from west to east as the
low pulls away from the area. Nonetheless, lingering moisture and
northwesterly upslope flow combined with falling temperatures as
cooler air advects into the region will produce IFR cigs by around
06Z across the higher terrain of the Southern Tier and North
Country, with MVFR cigs expected across the lake plains, including
KBUF/KROC/KIAG.

Outlook...

Sunday...Mainly VFR. A chance of showers east of Lake Ontario.
Sunday night through Thursday...VFR.

&&

.MARINE...
A low pressure system will pass just north of Lake Ontario over the
next 18 hours. Southwesterly winds will freshen this afternoon,
particularly on Lake Erie. Rapidly increasing winds to 25 kts
funnelling down the lake will rapidly build waves into the 4-6 ft
range this afternoon, creating small craft advisory conditions that
will last through this evening. Winds on Lake Ontario will not be as
strong owing to the proximity to the low center and the lack of
funnelling effects.

Once small craft advisories expire tonight, look for a return to
tranquil conditions for the latter half of the weekend as the low
weakens and pulls away from the area. High pressure will take its
place, ushering in another period of calm conditions on the lake
that will last through much of the coming week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through late tonight for NYZ010-019-
     085.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for LEZ040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...TMA/WOOD
NEAR TERM...TMA/WOOD
SHORT TERM...SMITH
LONG TERM...JJR/SMITH
AVIATION...TMA/WOOD
MARINE...TMA/WOOD
Hazardous weather outlook, Jul 9, 5:06 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT SAT JUL 9 2016

NYZ001>008-011>014-020-021-100915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
506 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-019-085-100915-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
506 AM EDT SAT JUL 9 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-100915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SMITH

In the hours before

Special weather statement, Jul 9, 2:07 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
207 PM EDT SAT JUL 9 2016

NYZ001>003-010-011-091900-
ORLEANS-NIAGARA-NORTHERN ERIE-MONROE-GENESEE-
207 PM EDT SAT JUL 9 2016

...A NEARLY STATIONARY LINE OF STRONG STORMS WITH VERY HEAVY RAIN
WILL AFFECT NORTHEASTERN ERIE...SOUTHEASTERN NIAGARA...NORTHERN
GENESEE...FAR WESTERN MONROE AND SOUTHERN ORLEANS COUNTIES...

AT 158 PM EDT...A NEARLY STATIONARY LINE OF STRONG STORMS WAS
LOCATED NEAR RAPIDS STRETCHING EAST ALONG THE ORLEANS AND GENESEE
COUNTY LINE. THIS LINE OF STORMS IS PRODUCING VERY HEAVY RAINFALL
AND WILL QUICKLY PRODUCE PONDING OF WATER ON AREA ROADWAYS AND
POSSIBLE POOR DRAINAGE FLOODING.

LOCATIONS IMPACTED INCLUDE...
RAPIDS...LOCKPORT...BROCKPORT...OAKFIELD...HOLLEY...SHELBY...
CLARENDON...ALABAMA...ELBA...MILLVILLE AND WOLCOTTSVILLE.

VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4327 7794 4310 7791 4303 7865 4316 7868
TIME...MOT...LOC 1758Z 263DEG 22KT 4314 7840

REYNOLDS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:41 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Wyoming64 min
Jul 8, 10:40 PM EDTSpecial Weather StatementBUFChautauqua35 min
Jul 8, 11:01 PM EDTSpecial Weather StatementBUFCattaraugus59 min
Jul 8, 11:23 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua52 min
Jul 9, 4:46 AM EDTBeach Hazards StatementBUFChautauqua, Erie19 hr
Jul 9, 4:47 AM EDTSmall Craft AdvisoryBUF21 hr
Jul 9, 3:23 PM EDTSpecial Marine WarningBUF67 min
Jul 9, 7:34 PM EDTSpecial Marine WarningBUF41 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.